Recovery is possible. We are open 24/7. 866-797-7962

healthcare-icon
Medically Reviewed

Understanding Fentanyl Abuse and Addiction

- 5 sections

Medically Verified: 2/1/24

Medical Reviewer

Chief Editor

medically-verified

All of the information on this page has been reviewed and verified by a certified addiction professional.

Fentanyl is a synthetic opioid that is used to treat severe pain. Typically, it is only prescribed after surgery or for advanced-stage cancer patients.[1] While fentanyl is used medicinally, the fentanyl you find on the street is not the same.

Street fentanyl is referred to as illicitly-manufactured fentanyl (IMF). This means that a person is manufacturing the drug illegally, without using FDA guidelines for safety, and there is no way to tell exactly how potent the IMF is.

According to the CDC, “Over 150 people die every day from overdoses related to synthetic opioids like fentanyl.”[1]

Because fentanyl overdoses are life-threatening and increasingly common, it’s important to gain a better understanding of fentanyl abuse and addiction.

Understanding Fentanyl Abuse

If you have heard of fentanyl, you have probably seen the news stories about people taking a drug like oxycodone or cocaine, only to overdose on fentanyl. This is because fentanyl is being pressed into fake opioid pills and used as an adulterant in powdered drugs. Drug dealers are doing this to increase their profit or accidentally cross-contaminating the substances they have.

However, not everyone comes across fentanyl by accident. People who have a high tolerance for other opioids might seek out fentanyl because it is one of the most potent opioid drugs out there. Fentanyl is 50 times stronger than heroin and 100 times more potent than morphine.

Without a tolerance, extremely small doses of fentanyl can be fatal, which is why this substance has increased opioid overdose death rates significantly.[2] However, individuals with tolerance to opioids might be able to abuse the drug without experiencing an overdose unless they take large amounts.

Effects of Fentanyl

Fentanyl causes similar effects to other opioid drugs like oxycodone or heroin. However, the effects are increased, as this substance is more potent. Using fentanyl just one time could cause a fatal overdose.

The effects of fentanyl include:[3]

  • Relaxation
  • Euphoria
  • Pain relief
  • Sedation
  • Confusion
  • Drowsiness and dizziness
  • Nausea and vomiting
  • Urinary retention
  • Small, pinpointed pupils
  • Respiratory depression

Signs of Fentanyl Addiction

If someone you love is abusing fentanyl, being aware of the signs of addiction can help you determine whether they require professional help. It is important to note that any form of fentanyl abuse should be taken extremely seriously, as this substance is highly dangerous when it is not prescribed by a doctor.

The signs of fentanyl addiction include:

  • Depressed mood
  • Rushes of euphoria
  • Anxiety
  • Obsession with securing more of the substance
  • Inability to function in one’s daily life
  • Losing interest in previously enjoyed activities
  • Severe cravings to use the drug
  • Requiring more of the substance to achieve the same high (developing a tolerance)
  • Nausea or vomiting
  • Fatigue and dizziness
  • Losing consciousness out of nowhere (nodding off)
  • Experiencing withdrawal symptoms when they cannot use the drug

If your loved one displays any of the above-mentioned symptoms, they might be addicted to fentanyl. However, these signs could also indicate any type of opioid addiction. Thankfully, opioid addiction of any kind is treated in the same manner; through a professional drug rehab program.

The Risk of Overdosing on Fentanyl

If your loved one is addicted to fentanyl, they are at a serious risk of experiencing repeated life-threatening overdoses. Fentanyl is a central nervous system depressant, which means taking too much of the drug could result in respiratory depression, coma, and death. Being aware of the signs of a fentanyl overdose could help you save your loved one’s life.

The signs of a fentanyl overdose include:[3]

  • Changes in pupil size
  • Cold and clammy skin
  • Blue tint to the lips or fingernails
  • Frequent yawning
  • Loss of consciousness
  • Slowed or stopped breathing
  • Changes in heart rate

Fentanyl overdoses must be treated immediately, otherwise, the individual will experience severe respiratory depression that could quickly become fatal. If you are around a person who abuses fentanyl frequently you should carry Narcan (naloxone) with you. Narcan is an opioid reversal medication that can save your loved one’s life in the case of a fentanyl overdose.

Find Help for Fentanyl Abuse and Addiction

Fentanyl abuse is extremely dangerous and often leads to a severe substance use disorder. Because of the potency of this drug, abusing it could lead to a fatal overdose, so anyone who is struggling with fentanyl addiction should seek professional help as soon as possible.

Fentanyl rehab programs like Carolina Center for Recovery can provide you or your loved one with the support and tools you need to achieve and maintain long-term sobriety. To learn more about our program and how we can help, contact us today.

References:

  1. Centers for Disease Control (CDC): Fentanyl Facts, Retrieved May 2023 From https://www.cdc.gov/stopoverdose/fentanyl/index.html
  2. Centers for Disease Control (CDC): Fentanyl, Retrieved May 2023 From https://www.cdc.gov/opioids/basics/fentanyl.html
  3. The Drug Enforcement Administration (DEA): Drug Fact Sheet: Fentanyl, Retrieved May 2023 From https://www.dea.gov/sites/default/files/2020-06/Fentanyl-2020_0.pdf

WE'RE READY TO HELP YOU BEGIN A NEW LIFE